Jump to content

Morphine/Xanax: Effects of drugs vs effects of cancer


Guest Searching4Insight

Recommended Posts

Guest Searching4Insight

I'm new to this discussion board. In looking through the messages, I've found you all to be very helpful and supportive and wondering if you might have some insight for me and my family.

My father was diagnosed with Stage 4 LC with mets to brain, adrenal, lymphnodes and both lungs in Feb. He was hospitalized in early March (convincing the dr's to give him 1st round of chemo while on ventilator--he's a fighter). Like many of your family members, he was told he wasn't likely to breathe on his own again and probably wouldn't live more than a few days even on ventilator. He has been home for almost 3 weeks now (off the vent).

During and since the hospitalization, he has times where he is almost lucid but many times where he is very disoriented. Today is the worst he has been...groggy, unable to feed self, no strength to move at all, etc.

We have been wondering how much of this might be due to his medication (he is on very low doses of morphine continuously and Xanax for shortness of breathe episodes). He refuses to take any extra morphine but is willing (now) to take Xanax as needed.

I'm wondering if anyone else had experience where morphine was causing grogginess and the doctors approved weaning (he has no pain, morphine is for air hunger only). Any other breathing drugs that have less psychological impacts?

Quality of life is very important to my dad, I hate to see him so disoriented if there is some other option for him. He is on hospice so doctors aren't aggressive in thinking through his situation, I fear.

Any insight, hope or hard reality experience would be appreciated. Thanks so much.

Link to comment
Share on other sites

My mother had some of the effects that you describe your father having.

Someone on this board suggested that it may be a drug call neurotin(sp?). That was the problem. I had asked the dr's for months what was wrong with mom and all that I got from them that it was normal, just a reaction from the pain meds.

I took mom off of the neurontin and within a week she was doing incredible. She hadn't been able to feed herself and she was halucinating. (sorry, i think I need hooked on phonics.) Anyway, she couldn't walk on her own, and she would say some of the strangest crap.

If your dad is taking that drug, I would consider taking him off of it and see if it helps.

Please keep us posted.

good luck,

renee

Link to comment
Share on other sites

My wife is also on morphine for pain, and uses Xanax as she needs it. She has not needed the Xanax much. But, yes, both can cause drowsiness. My wife takes Norco, another drug, in between morphine, if she needs it. We are aware that with these durgs she is not only sleepy but her mind is not a s clear. Right now, we are trying to find the right level of morphine to control the pain without going over. It is a trial and error process. Don

Link to comment
Share on other sites

My Dad is also in a hospice situation (at his home) at this time. He is currently only taking morphine....the higher the dosage goes the more comfortable he seems (i.e. less gasping for breath and less agitation) but the more disoriented and sleepy he seems. So from my limited experience I would conclude that morphine could definitely decrease their ability to experience what is going on around them. But my dad was so upset with being bedridden (he was always very physically fit and active) that if he seems more comfortable and less aware of being trapped in bed we are hoping that's a good thing. It almost comes down to a philosophical debate. [/u]

Link to comment
Share on other sites

Hi. I was just browsing the 'net regarding my comment about the "philosophical discussion" one might have about use of morphine during the dying process and I found an interesting website which actually helped make me feel better about how we are managing my Dad's care. There's always that seed of doubt about taking care of the family member at home...i.e. do we really know what we're doing? is he really as comfortable as we can make him?. anyway I really enjoyed reading www.crossingthecreek.com. HTH

Link to comment
Share on other sites

My husband was on morphine for 2 days during a time when we were trying to deal with his horrible back pain. It was the worst two days of my life. First, the morphine did not work any better than the percoset (SP?) he had been taking, Second, he was groggy and unbalanced. For some reason, when he was in pain he needed to walk and he would pace constantly. Well you can imagine the rest. It was a nightmare for us. He is now on Oxycontin which is a time-released pain killer and it works perfectly for him with no apparent side effects. He is pain-free. I don't know if they will have to change it or not if the cancer progresses. I am certainly not an expert but I believe there is something out there for each individual, its just finding the right thing. Good luck!

Link to comment
Share on other sites

My experiance with my mother was often we worried if her behavior was medication or cancer... with lack of oxygen, you can get similar behavior. What convinced me that it was oxygen problems rather than medication was that when I would give her liquid morphine for breathing or for pain she did not have increased problems... so felt that part of her problem was the cancer or lack of oxygen. Another problem is as you know is that cancer effects are up and down... one day not so bad ... then another day bad! I have found that true in all of the people I have talked with(email/32 people). I correspond with others who have loved ones with lung cancer. I also have a web site with information links... I invite you all to check it out and contact me. I agree, Crossing the Creek is a wonderful site, I have a link at my site. I also have grief information... and more. http://c.d.luce.home.att.net

(((((hugs))))))

Always,

Link to comment
Share on other sites

Crossing the Creek should be read by everyone who is getting close to death or (maybe more importantly) is a caretaker who is holding the hand of a loved one about to take this journey.

For those of you who have read this, what do you think?

Link to comment
Share on other sites

  • 2 weeks later...
Guest Searching4Insight

Thank you all for sharing your experience and resources. I'm sorry it took me so long to post a reply and thank you. My father passed away last Tuesday. I wish I had found this board earlier in his illness, you all are very supportive and I will keep you in my thoughts as you continue the fight.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use. We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.